A70-year-old man, with established hypoadrenalism due to a previous bilateral adrenalectomy, was admitted with recurrent episodes of postural dizziness and presyncope. He had been discharged from hospital 3 weeks earlier on a 1-month course of cotrimoxazole following a diagnosis of prostatitis. His electrolytes on admission showed new onset hyponatraemia and hyperkalaemia.
His usual glucocorticoid replacement dose was doubled in view of a presumed diagnosis of hypocortisolaemia. However, the hyperkalaemia persisted. On rereviewing his treatment, we suspected a possible diagnosis of cotrimoxazole-induced hyperkalaemia. Cotrimoxazole was stopped and ciprofloxacin started instead. His fludrocortisone replacement was doubled for 3 days after stopping treatment to decrease his postural symptoms. His postural symptoms improved, his serum potassium decreased to normal levels and he was safely discharged.
It is essential to remember that cotrimoxazole, a commonly used antibiotic, can induce a potentially fatal hyperkalaemia especially in patients with known hypoadrenalism.
- contraindications and precautions
- drugs: endocrine system
- unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.